Fentanyl confirmed in at least 3 recent OD deaths

By  | 

ANCHORAGE (KTUU) Drugs including Fentanyl have contributed to at least three recent overdose deaths in Alaska, according to the state Department of Health and Social Services.

A release sent out Friday morning said drugs being distributed are containing “significant” amounts of fentanyl, which increases the risk of overdose and death. Dealers may add it to heroin or morphine to increase the high.

In 2016, fentanyl or some other type of synthetic opioid contributed to at least 36 overdose deaths, according to DHSS.

The Department says eight more recent suspected overdose deaths still have outstanding toxicology reports.

The notice says there has been a recent spike in heroin-related emergency department visits. Channel 2 spoke with Anchorage Fire Department first responders on Thursday. They said they were hearing from drug users that they were using the same amount of drugs as before, and it seemed that the drugs were more potent.

The first responders have been using Narcan overdose reversal kits twice a day this month.

The state urges users and their friends and family members to get the Narcan kits, which administer the drug naloxone, which can reverse an overdose. Sometimes more than one dose may be needed.
If someone does have to administer one of the kits to someone who is overdosing, DHSS says to call 911 immediately after administering the kit, and be prepared to do CPR until medics arrive.

The kits are distributed by Project Hope.

Here’s a map of their locations:



 
Comments are posted from viewers like you and do not always reflect the views of this station. powered by Disqus